Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 24, 2020, 4:21 PM EDT for Carroll County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 4:21 PM EDT (20:21 UTC)
- Expired
- May 24, 2020, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WWUS81 KRNK 242021
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Sun May 24 2020
VAZ012-013-016-017-242045-
Pulaski-Wythe-Floyd-Carroll-
421 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...WEST
CENTRAL FLOYD...SOUTHEASTERN WYTHE AND CENTRAL CARROLL COUNTIES...
At 420 PM EDT, a strong thunderstorm was located near Patterson,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Allisonia...
Patterson...
Dugspur...
Byllesby...
Grahams Forge...
and Ivanhoe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3674 8095 3674 8099 3677 8101 3693 8102
3699 8057 3668 8057
TIME...MOT...LOC 2020Z 271DEG 11KT 3685 8086
$$
BMGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 24, 3:01 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 24, 3:01 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 301 PM EDT Sun May 24 2020 .SYNOPSIS... A weak cold front will extend from Pennsylvania into the Carolinas tonight and Monday. High pressure will cover the region Tuesday and Wednesday with a continued daily chance of thunderstorms, especially in the mountains. Another cold front crosses the area Friday and Saturday with more precipitation. && .NEAR TERM /THROUGH MONDAY/... As of 250 PM EDT Sunday... Upper ridging over the western Atlantic will lead to rising 500MB heights over the Carolinas and Mid Atlantic states tonight and Monday. Surface winds have turned to the northeast behind a backdoor cold front that had reached the Roanoke and New River Valleys. Bufkit showed a shallow stable layer that stays below 850MB. A the leading edge of a layer of low cloud behind the front had filled in over Buckingham and Appomattox counties and was approaching Lynchburg. These clouds will continue to advance tonight and fill in much of the area east of the Blue Ridge by morning. Surface winds already easterly well out ahead of that stratus. So the localized upslope along the Blue Ridge in combination with that subtle short wave that is sparking the current thunderstorms in West Virgina may lead to isolated thunderstorms, but expect better coverage from BLF to TNB where the back door front is providing more surface convergence and the environment is more unstable. The low clouds in the foothills and piedmont will dissipate during the morning. Expecting enough sun in the afternoon to bring temperatures into the 70s. Isolated to scattered thunderstorms in the afternoon will be confined to west of the wedge, mainly west and south of Bluefield and Boone. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 210 PM EDT Sunday... An upper ridge will sit along the east coast and drive moisture into the area, mostly in the mountains in the western section of the CWA. Daily chances for thunderstorms in this period, with best potential for formation in the mountains of NW NC and SW VA on Tuesday and Wednesday. A small wave will track north from the Gulf along the flow from the ridge, bringing wider chances at showers and storms Thursday for the entire area. It will feel quite springlike this period, with highs in the 70s and lows in the 50s/60s. It will still feel humid as we still try to dry out from last week's soak. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 200 PM EDT Sunday... The upper level ridge over the eastern part of the country combined with a Bermuda high off the coast will keep a warm and moist flow of air over the Appalachians and central mid Atlantic region through the end of the week. With a good supply of deep moisture will have to watch for the potential of heavy rainfall. Ensemble guidance indicates that the upper ridge will be flattening in time, which will allow a weak front to sag into the area and continue our chances for showers/thunderstorms into the weekend. High pressure will finally start to build down from the upper midwest with the promise of some drier conditions heading into the first part of next week. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 245 PM EDT Sunday... scattered to numerous thunderstorms will continue in the mountains of Virginia, North Carolina and West Virginia this afternoon and evening. Airports that get impacted by any of these storms will have MVFR ceilings and visibility. For now have left mention of thunderstorms out of KLYH and KDAN since a bulk of the storms are expected to remain to their west. A weak backdoor cold front will push into the central Appalachians tonight. This will allow for the leading edge of a shield of stratus that was just east of KLYH to advance into KROA/KBCB/KLWB and KDAN. Ceilings will lower to LIFR/LIFR overnight with MVFR to IFR fog. Minimal improvement is expected before the 18Z end of the TAF forecast period Monday. Above average confidence in winds, ceilings tonight and timing of thunderstorms this afternoon and evening. Average confidence on visibility. Extended Aviation Discussion... Upper-level ridging will dominate the Mid-Atlantic region this week. Showers and storms with MVFR conditions are possible mainly in the afternoon/evening. No widespread or long term periods of inclement weather are expected at this time. fog with IFR-LIFR visibilities in the mornings with brief and isolated sub-VFR ceilings/visibilities is expected each overnight. A cold front comes through the area on Friday and Saturday bringing a more widespread chance of precipitation and MVFR or lower flight conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...VFJ LONG TERM...MBS/VFJ AVIATION...RAB
Hazardous weather outlook, May 24, 5:44 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 544 AM EDT Sun May 24 2020 NCZ005-006-VAZ033>035-043>047-058-059-251100- Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 544 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 251100- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 544 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon along a weak backdoor cold front entering the region from the northeast around midday. Soil conditions across the entire region are totally saturated from recent excessive rainfall. Creeks, streams, and rivers are still well above normal levels in many areas. Thunderstorms that produce heavy rain and/or move slowly could quickly result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flooding reports during the afternoon and evening hours. RAB
In the hours before
Special weather statement, May 24, 2:56 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
256 PM EDT Sun May 24 2020
NCZ019-241930-
Wilkes-
256 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES COUNTY...
At 256 PM EDT, a strong thunderstorm was located over Elkville, or 10
miles west of Boomer, moving east at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Darby...
Wilkesboro Reservoir...
Buck...
and Millers Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3609 8147
3610 8148 3610 8151 3611 8154 3631 8122
3603 8107 3604 8114 3603 8117 3604 8120
3603 8127 3600 8132
TIME...MOT...LOC 1856Z 248DEG 12KT 3605 8144
BMGSpecial weather statement, May 24, 3:13 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT Sun May 24 2020
NCZ001>003-019-VAZ015-016-241945-
Surry-Ashe-Wilkes-Alleghany-Grayson-Carroll-
313 PM EDT Sun May 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...SURRY...WILKES AND CENTRAL ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTH CENTRAL CARROLL AND SOUTHEASTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA...
At 312 PM EDT, radar indicated several clusters of strong
thunderstorms. These storms were located along a line extending from
Barrett to Baldwin. Movement was southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Flat Rock...
Sparta...
and Jefferson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3604 8138 3618 8147 3624 8148 3626 8152
3641 8162 3661 8094 3658 8061 3656 8061
3655 8045 3604 8113 3603 8127 3600 8132
TIME...MOT...LOC 1912Z 312DEG 12KT 3654 8096 3633 8154
BMGSpecial weather statement, May 24, 3:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
326 PM EDT Sun May 24 2020
VAZ014-018-019-022-023-WVZ044-242000-
Botetourt-Montgomery-Craig-Roanoke-Alleghany-Monroe-
326 PM EDT Sun May 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ROANOKE AND CENTRAL ALLEGHANY COUNTIES IN WEST CENTRAL
VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...NORTHWESTERN
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN MONTGOMERY
COUNTY IN SOUTHWESTERN VIRGINIA AND EAST CENTRAL MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA AND THE CITY OF COVINGTON...
At 326 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Jordan Mines to near Simmonsville.
Movement was east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Covington...
Clifton Forge...
New Castle...
Paint Bank...
Sinking Creek...
Catawba...
and Eagle Rock.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3778 7966 3772 7969 3722 8019 3734 8044
3739 8046 3787 8006
TIME...MOT...LOC 1926Z 282DEG 13KT 3772 8010 3739 8033
BMGSpecial weather statement, May 24, 3:41 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
341 PM EDT Sun May 24 2020
NCZ002-003-019-020-242045-
Yadkin-Surry-Wilkes-Alleghany-
341 PM EDT Sun May 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...SURRY...WILKES AND NORTHWESTERN YADKIN
COUNTIES IN NORTHWESTERN NORTH CAROLINA...
At 341 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bottom to near Maple Springs.
Movement was east at 10 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Flat Rock...
and Jonesville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3602 8135 3604 8140 3607 8141 3607 8144
3615 8150 3619 8146 3622 8147 3655 8088
3654 8044 3646 8045 3605 8089 3606 8098
3603 8107 3604 8114 3603 8117 3604 8120
3603 8127 3600 8132
TIME...MOT...LOC 1941Z 282DEG 11KT 3644 8082 3615 8136
BMGSpecial weather statement, May 24, 3:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sun May 24 2020
VAZ018-022>024-034-242030-
Botetourt-Craig-Roanoke-Rockbridge-Bedford-
359 PM EDT Sun May 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN ROANOKE...SOUTHEASTERN CRAIG...SOUTHWESTERN ROCKBRIDGE...
BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...
At 359 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gala to near Abbott. Movement was
east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Buchanan...
Glasgow...
Troutville...
New Castle...
Montvale...
Catawba...
and Eagle Rock.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3768 7935 3730 7979 3734 7997 3735 8029
3768 7997 3770 7992 3773 7990
TIME...MOT...LOC 1959Z 284DEG 26KT 3766 7991 3739 8019
BMGSpecial weather statement, May 24, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Sun May 24 2020
VAZ012-013-016-017-242045-
Pulaski-Wythe-Floyd-Carroll-
421 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...WEST
CENTRAL FLOYD...SOUTHEASTERN WYTHE AND CENTRAL CARROLL COUNTIES...
At 420 PM EDT, a strong thunderstorm was located near Patterson,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Allisonia...
Patterson...
Dugspur...
Byllesby...
Grahams Forge...
and Ivanhoe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3674 8095 3674 8099 3677 8101 3693 8102
3699 8057 3668 8057
TIME...MOT...LOC 2020Z 271DEG 11KT 3685 8086
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:44 PM EDT | Special Weather Statement | RNK | Carroll, Floyd | 91 min |
| May 24, 2:50 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 40 min |
| May 24, 3:26 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, Roanoke, City of Covington | 34 min |
| May 24, 3:59 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| May 24, 4:28 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| May 24, 4:51 PM EDT | Special Weather Statement | RNK | Carroll | 39 min |
| May 24, 4:54 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 36 min |
| May 24, 5:11 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| May 24, 5:17 PM EDT | Special Weather Statement | RNK | Montgomery | 43 min |
| May 24, 5:28 PM EDT | Special Weather Statement | RNK | City of Radford | 47 min |
| May 24, 5:35 PM EDT | Special Weather Statement | RNK | Franklin | 40 min |
| May 24, 5:40 PM EDT | Special Weather Statement | RNK | Carroll | 35 min |
| May 24, 5:47 PM EDT | Areal Flood Advisory | RNK | Montgomery, Pulaski, City of Radford | 2 hr |
| May 24, 6:00 PM EDT | Flash Flood Warning | RNK | Floyd, Franklin | 4 hr |
| May 24, 6:25 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| May 24, 6:31 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 29 min |
| May 24, 6:39 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, City of Martinsville | 12 hr |
| May 24, 6:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 26 min |
| May 24, 6:59 PM EDT | Special Weather Statement | RNK | Henry | 31 min |
| May 24, 7:11 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 34 min |
| May 24, 7:23 PM EDT | Special Weather Statement | RNK | Bland | 37 min |
| May 24, 7:33 PM EDT | Special Weather Statement | RNK | Smyth | 27 min |
| May 24, 7:43 PM EDT | Special Weather Statement | RNK | City of Martinsville | 32 min |
| May 24, 2:56 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| May 24, 3:13 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe, Surry, Wilkes | 32 min |
| May 24, 3:41 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 64 min |
| May 24, 4:47 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 43 min |
| May 24, 5:44 PM EDT | Special Weather Statement | RNK | Stokes | 46 min |
| May 24, 6:45 PM EDT | Special Weather Statement | RNK | Mercer | 30 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.